OUP user menu

Minimal myocardial damage during coronary intervention is associated with impaired outcome

M.L. Simoons , M. van den Brand , M. Lincoff , R. Harrington , R. van der Wieken , A. Vahanian , W. Rutsch , J. Kootstra , E. Boersma , R.M. Califf , E. Topol
DOI: http://dx.doi.org/10.1053/euhj.1999.1521 1112-1119 First published online: 1 August 1999

Abstract

Aims Studies on the glycoprotein IIb-IIIa receptor blocker abciximab in patients undergoing percutaneous coronary intervention consistently show a reduction in procedure-related myocardial infarction. Some such infarcts are characterized by elevated creatine kinase or creatine kinase-MB, without apparent clinical symptoms. The clinical relevance of such ‘creatine kinase leaks’ has been questioned. Therefore we investigated the relationship between post-procedural creatine kinase-MB elevation and outcome at the 6 month follow-up.

Methods and Results Creatine kinase-MB, or total creatine kinase values were analysed in 5025 out of 6156 patients enrolled in the CAPTURE, EPIC and EPILOG studies. A consistent gradual increase in 6 month mortality was observed as creatine kinase-MB or creatine kinase levels increased: 1·1%, 2·1%, 1·8%, 3·6% and 6·7% for creatine-MB or creatine ratios (relative to upper limit of normal) <1, 1–3, 3–5, 5–10 and ≥10, respectively. Also the incidence of death or (recurrent) myocardial infarction was related to creatine kinase-MB or creatine kinase ratios. Subsequent revascularization was not related to periprocedural myocardial infarction. By multivariable analysis, correcting for clinical and angiographic characteristics, mortality at 6 months was related to the enzyme (creatine kinase, creatine kinase-MB) ratio, a history of heart failure and age. The combined end-point of death and myocardial infarction was also related to these factors, as well as to a history of bypass surgery and unstable angina.

Conclusion Modest elevation of cardiac enzymes (creatine kinase-MB, creatine kinase) after percutaneous coronary intervention is associated with an increased risk of mortality and reinfarction during the 6 month follow-up. Measures to reduce such periprocedural infarcts are warranted.

  • PTCA, abciximab, creatine kinase-MB, myocardial infarction, follow-up